Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS Reno, NV

July 18, 2023Lyon County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 18, 2023, 7:05 PM PDT for Lyon County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2023, 7:05 PM PDT (02:05 UTC)
Expired
Jul 18, 2023, 9:30 PM PDT
In force
2 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Lyon County, NV

The radar

The Reno radar (KRGX), 126 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
3578 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WGUS55 KREV 190205
FFWREV
NVC019-190430-
/O.NEW.KREV.FF.W.0015.230719T0205Z-230719T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
705 PM PDT Tue Jul 18 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  South Central Lyon County in west central Nevada...

* Until 930 PM PDT.

* At 705 PM PDT, Radar indicated thunderstorms producing heavy rain 
  redeveloping along SR-338 south of Wellington. Between 2 and 3 
  inches of rain have fallen. Additional rainfall amounts up to 1 
  inch are possible in the warned area. Flash flooding is already 
  occurring. Flooding has been reported along SR-338 south of 
  Wellington. SR-338 has been reported closed to the CA stateline.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Smith Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3867 11929 3871 11917 3860 11911 3855 11922

FLASH FLOOD...OBSERVED

$$

HR
1 follow-up statement
874 
WGUS75 KREV 190303
FFSREV

Flash Flood Statement
National Weather Service Reno NV
803 PM PDT Tue Jul 18 2023

NVC019-190430-
/O.CON.KREV.FF.W.0015.000000T0000Z-230719T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon NV-
803 PM PDT Tue Jul 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT THIS 
EVENING FOR SOUTH CENTRAL LYON COUNTY...

At 803 PM PDT, Showers and thunderstorms have moved out of the 
warned area. However, runoff from nearby mountains is still 
possible, as radar indicated in excess of 3 inches of rain have 
fallen this evening.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flooding of small creeks and streams, along Highway 338
         as well as other poor drainage and low-lying areas is
         still possible.

Some locations that will experience flash flooding include...
  Smith Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3867 11929 3871 11917 3860 11911 3855 11922

FLASH FLOOD...RADAR INDICATED

$$

HR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:45 PM PDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 18, 1:45 PM PDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
145 PM PDT Tue Jul 18 2023

.SYNOPSIS...

Afternoon showers and storms are expected again this afternoon,
mainly south of US-50, with a few cells possible again overnight
into early Wednesday morning. Additional storms will be possible
again on Wednesday afternoon before drier weather prevails after
mid-week. Enhanced zephyr breezes and dry conditions could create
localized critical fire weather conditions this afternoon. Otherwise
expect lighter winds and another heat up this weekend with W.NV
valleys reaching back over 100 degrees.

&&

.DISCUSSION...

Hot weather continues this week as western Nevada valleys warm
into the upper 90s to near 100 over the next several days. While
these highs are only 5 degrees above average, we are at our
climatologically hottest time of year so even slightly above
average temperatures can result in heat impacts this week. There
continues to be increasing confidence that hotter temperatures
could materialize once again this weekend as a four corners high
pressure ridge strengthens. While not quite to the level of our
record heat last weekend, highs for W.Nevada valleys could return
into the 100-105 range by Friday with Sierra valleys reaching
into the lower 90s and valleys across Plumas, Lassen, and E.Modoc
counties warming to upper 90s to near 100.

The heat will also aid in firing a few showers and thunderstorms
once again this afternoon and Wednesday afternoon. Best potential
favors formation across Mono and Mineral counties (30-45% chance)
with even a few isolated showers/storms as far north as the Pine
Nut range and extended eastward into Pershing County south of
US-50. While most of this activity will wane by this evening,
there is a 10-15% chance for a few overnight cells developing
roughly south of US-50 from the Tahoe Basin through the Basin and
Range. Any storms that develop will be capable of producing gusty
outflow winds between 40-50 mph, areas of blowing dust, localized
heavy rainfall, small hail, and new fire starts from lightning.

Otherwise expect enhanced zephyr breezes with gusts 25-35 mph
and dry conditions to create elevated fire weather concerns for
any areas with cured fine fuels. From Wednesday onward, more
typical zephyr-type breezes are anticipated as high pressure
rebuilds across the southwest. This will also bring back poor RH
recoveries across mid-slope and ridgetop areas this weekend,
particularly across western Nevada. Fuentes

&&

.AVIATION...

Scattered showers and thunderstorms will fire again this afternoon
with generally along and south of US-50. KMMH could see 30-45%
chance of showers/storms through 05z with a less than a 10%
chance for Tahoe and W.NV terminals.

An additional round of convection will be possible late tonight
into Wednesday morning (08-15z) with a 15-20% chance across Tahoe
and W.NV terminals. Additional rounds of thunderstorms will once
again remain possible Wednesday afternoon mainly from Mono, S.Lyon
counties extending east into Mineral and portions of Churchill
counties (15-25% chance).

For both days, brief periods of MVFR/IFR in heavy downpours,
small hail, outflow wind gusts of 40+ kt, and lightning will
accompany the stronger thunderstorms each afternoon/evening with
possible BLDU at KNFL/KLOL/KHTH.

Otherwise, VFR conditions will prevail with typical southwest-west
breezes each afternoon: 25-30 kt today and then 15-20 kt from
Wednesday onward. Fuentes/MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

In the hours before

Special weather statement, Jul 18, 3:44 PM PDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Reno NV
344 PM PDT Tue Jul 18 2023

NVZ001-004-182330-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
344 PM PDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of southwestern
Churchill, northwestern Mineral and central Lyon Counties through 430
PM PDT...

At 343 PM PDT, Doppler radar was tracking a strong thunderstorm near
Wabuska, or 26 miles south of Lahontan Reservoir, moving northeast at
25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wabuska, Us 95 At Lyon-Churchill Co Line, Us 50 At Lyon-Churchill Co
Line, Yerington Municipal Airport and Alt U.S 95 At Lyon-Mineral Co
Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3895 11907 3906 11925 3946 11910 3922 11856
TIME...MOT...LOC 2243Z 218DEG 20KT 3907 11910

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CMc
Special weather statement, Jul 18, 5:32 PM PDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Reno NV
532 PM PDT Tue Jul 18 2023

NVZ001-003-004-190130-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
532 PM PDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of Churchill, southern
Washoe, south central Pershing and northern Lyon Counties through 630
PM PDT...

At 529 PM PDT, Doppler radar was tracking a strong thunderstorm over
Fallon, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could create blowing dust along US-50, US-95
         and I-80, may knock down tree limbs, and blow around
         unsecured objects.

Locations impacted include...
Fallon, Lovelock, Lahontan Reservoir, Fernley, Hazen, Oreana,
Middlegate, Stillwater, Unionville, Silver Springs, Trinity
Junction, Junction U.S 50 And Nv 121 (Dixie Valley Rd), Junction
I-80 And Nv 396/857 (exit 112), Junction U.S 50 And NV 839, Junction
U.S 50 And NV 116 (Stuart Rd), Junction I 80 And U.S 95 (exit 83),
Silver Hill, Frenchman, Fairview Peak and Dixie Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3918 11922 3965 11928 4052 11812 3921 11776
TIME...MOT...LOC 0029Z 256DEG 13KT 3946 11880

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HR

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:04 PM PDTAreal Flood AdvisoryREVChurchill, Lyon, Mineral116 min
Jul 18, 5:32 PM PDTSpecial Weather StatementREVChurchill58 min
Jul 19, 1:16 PM PDTAreal Flood AdvisoryREVLyon4 hr
Jul 19, 3:17 PM PDTAreal Flood AdvisoryREVMineral118 min
Jul 19, 3:55 PM PDTAreal Flood AdvisoryREVMineral3 hr
Jul 19, 4:40 PM PDTSevere Thunderstorm WarningREVMineral50 min
Jul 19, 4:51 PM PDTSevere Thunderstorm WarningREVMineral24 min

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.